In the United States, the number of opioid overdose deaths increased by 120% between 2010 and 2018, and this number increased even more during the pandemic. This is partially due to supplies of illicit drugs being laced with fentanyl, an opiate 50-100 times more powerful than morphine. One of the tools that is available to prevent overdose deaths is a medication named naloxone hydrochloride, more commonly known as Narcan.
Narcan can reverse overdoses from opioids including:
Signs of an Opioid Overdose
If you have reason to believe a person could be abusing opioids, it is important to also know the signs that they could be experiencing an overdose, which include:
- Pale, clammy skin
- Limp body
- A blue or purple tint to fingernails or lips
- Vomiting or gurgling noises
- Inability to wake up or speak
- Slow or stopped breathing and heart rate
How Does a Brain Process Opioids?
Human brains have receptors that function by taking in chemicals that change how the person feels and also regulating body functions, like breathing and making the heartbeat. The receptors interact with natural chemicals that the body makes on its own and also chemicals that a person introduces by taking drugs or drinking alcohol.
The receptors form a “pleasure center” where feel-good endorphins from exercising, eating good foods, being in love, etc., are all processed. When opiates are ingested, they overwhelm the pleasure center with stimulation to the point that the body comes to prefer the opiate over its own natural endorphins. Eventually, the body can no longer feel its own endorphins because they are too weak for the brain to sense anymore.
How Does Narcan Prevent Overdoses from Opiates?
Because the same receptors that handle opiates also regulate heartbeat and breathing, when a person ingests too much of an opiate, it can cause the receptors to become clogged by the drug and prevent the brain from sending the correct signals to crucial body systems, causing the heart and breath to slow or even stop. Narcan works by kicking the opiates off of the receptors so that the brain can resume sending the needed signals to keep the person alive.
Unfortunately, when Narcan is given, it may throw the person into immediate withdrawal from the drug, which can be life-threatening. For this reason, and also because the effects of the Narcan may wear off before all of the opioid entirely leaves the person’s system, if someone is given Narcan to reverse an overdose, emergency services should be called immediately. The overdose victim needs to be evaluated and treated in a hospital.
Keeping Narcan on Hand
If you or someone you know uses illicit drugs, it can be a good safety precaution to keep Narcan available. It is available in all 50 states and often covered by insurance, including Medicaid. If you do not have insurance, there may be other ways to get Narcan for free. Being able to administer Narcan while waiting for an ambulance to arrive may make the difference between an overdose victim living or dying, as brain damage from an overdose can occur in as little as four minutes and emergency services often take longer than that to arrive. Narcan is available in an injectable form and as a nasal spray.
Extra Doses May Be Needed
If someone who has received Narcan starts to recover and then begins to show signs of overdose worsening, they may need a second dose of Narcan to keep them alive until medical help arrives. It is not possible for a person to overdose on Narcan, so if a second dose is available and seems like it could be needed, it is safe to do so.
Myths about Narcan
Unfortunately, there has been false information spread about Narcan, and it is important to differentiate these myths from reality.
- Myth 1 – people who are high won’t be able to reverse an overdose, even if they have Narcan available. In reality, most of the overdoses that have been successfully reversed since the introduction of Narcan have been completed by people who were using with the person who overdosed.
- Myth 2 – people won’t get treatment if they can just use Narcan to reverse overdoses. Actually, reversing an overdose gives a person another chance to stop using drugs. People who die from an overdose don’t get that chance.
- Myth 3 – after a person receives Narcan, they get violent. This myth contains mixed information. Narcan can trigger a fight-or-flight response, and this may make some people confused and aggressive at high doses; however, this is not the typical response to Narcan.
- Myth 4 – Narcan that is injected isn’t safe. In truth, the medication is safe regardless of how it is administered. Some people are just nervous about needles.
- Myth 5 – Narcan gives people heart attacks. Science has not found conclusive evidence to demonstrate this, though arrhythmias and seizures have occurred in rare cases, generally in people who already had heart conditions.
If you would like to know more about opioids, Narcan, or treatment for substance abuse, the caring team of professionals at Safe Harbor Recovery Center in Portsmouth, VA, are happy to answer your questions and give you the help you need.